Florida, 2012

Damaging Winds and Heavy Rain in Florida, June 6 to 10, 2012

June 6 to 10, 2012 · NWS TAE · 6 events in 4 counties and zones

Afternoon convection and above normal precipitable water values led to heavy rainfall and a couple of strong to severe storms across portions of northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon convection and above normal precipitable water values led to heavy rainfall and a couple of strong to severe storms across portions of northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 6, 8:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 6, 8:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
931 PM EDT Wed Jun 6 2012

.DISCUSSION...
The 00 UTC regional surface analysis showed a weakening, quasi-
stationary front extending from the Southeast GA coast to southern
LA. This front was becoming more difficult to locate as mesoscale
features like outflow boundaries and sea breeze fronts masked its
defining features. The front, combined with some of these
mesoscale boundaries and a moist, moderately unstable airmass,
were the focus for heavy rain across portions of our forecast area
today. The heaviest rain occurred in Thomasville, where gages
reported 5.5 to 6 inches of rain in about 2 hours as strong cells
slowly retrograded along the aforementioned boundary(s). This
caused flash flooding in Thomasville, GA, and minor flooding
of rural areas elsewhere in other parts of southwest GA.

Rain chances will continue above average tonight, as the 00 UTC
KTAE sounding and various model output indicate the airmass will
remain quite moist and unstable overnight. With an upper level
trough overhead and surface convergence along the synoptic front (and
multiple mesoscale fronts), we expect scattered showers and storms
to continue overnight. The focus for rain may shift to our North
FL zones (around Cross City and Perry) late tonight. While it's
unlikely there will be severe storms, flooding could still be a
problem, especially if we get any of the unusual storm propagation
we observed earlier today, and/or it occurs over a city.

&&

.AVIATION...
Scattered convection may linger through the overnight hours,
especially across the Florida zones impacting the ECP and TLH
terminals with MVFR VSBYS. Otherwise, patchy fog will develop after
midnight in the moisture rich environment. We expect widespread IFR
CIGS with occasional MVFR VSBYS. Scattered convection will once
again develop throughout the Tri-state region with best chance at
the VLD, TLH and ECP terminals.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

AVIATION...Barry
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Jun 6, 8:36 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
936 PM EDT WED JUN 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-080145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
936 PM EDT WED JUN 6 2012 /836 PM CDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT
WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY. THERE IS A
SLIGHT CHANCE OF FLOODING...BUT THIS WILL BE LOCALIZED AND
LARGELY DEPENDENT ON WHETHER OR NOT MULTIPLE...SLOW MOVING STORMS
PASS OVER THE SAME AREA...WHICH IS DIFFICULT TO PREDICT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORM WILL CONTINUE.
WHILE THERE IS LITTLE CHANCE OF WIDESPREAD OR ORGANIZED SEVERE
WEATHER...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ON ALMOST
ANY SUMMER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 6, 5:14 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      THOMASVILLE MUNICIPAL A 30.90N 83.88W
06/06/2012                   THOMAS             GA   PUBLIC

            WATER UP TO CAR BUMPERS AT WALCOTT AND YOUNG STREETS.
            WATER ALSO FLOODING BASEMENTS.

0530 PM     FLASH FLOOD      NW THOMASVILLE MUNICIPA 30.90N 83.88W
06/06/2012                   THOMAS             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 5 TO 8 ROADS ARE CLOSED DUE TO
            FLOODING WITH CARS SUBMERGED ALL OVER THOMASVILLE.

&&

LERICOS
Local storm report, Jun 6, 5:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
628 PM EDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      2 NE THOMASVILLE MUNICI 30.86N 83.95W
06/06/2012                   THOMAS             GA   EMERGENCY MNGR

            DAYS INN AT THE INTERSECTION OF US19 AND US319 HAS BEEN
            FLOODED. HIGH WATER MARK ON FIRST FLOOR IS 2 FEET HIGH.

&&

LERICOS
Local storm report, Jun 6, 7:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
800 PM EDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MARIANNA                30.77N 85.24W
06/06/2012                   JACKSON            FL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES DOWN FROM TSTM WINDS AROUND
            JACKSON COUNTY

&&

JSE

The radar

The Tallahassee radar (KTLH), 81 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Taylor

When
June 6, 11:00 PM EST to June 7, 11:00 PM EST
Where
Taylor County, (40j)perry-Foley Arpt
Reported by
ASOS
Coordinates
30.070, -83.570

The Perry-Foley airport K40J measured a daily rainfall total of 3.63 inches.

Heavy Rain, Taylor

When
June 6, 11:00 PM EST to June 7, 11:00 PM EST
Where
Taylor County, Cabbage Grove
Reported by
Mesonet
Coordinates
30.200, -83.870

The Suwannee River Water Management District rain gauge at Cabbage Grove measured a daily rainfall total of 3.46 inches.

Heavy Rain, Dixie

When
June 7, 12:00 PM EST to June 8, 6:20 AM EST
Where
Dixie County, 0.33 mi WNW of Horseshoe Beach
Reported by
Mesonet
Coordinates
29.442, -83.285

CWOP site CW8654 located at Horseshoe Beach measured a rainfall total of 6.04 inches.

Thunderstorm Wind, Walton

When
June 9, 3:10 PM CST
Where
Walton County, 0.91 mi NW of Freeport
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
30.500, -86.140

A single tree was blown down on a power line near Freeport. No other wind damage was reported in the area. Monetary damage was estimated.

Thunderstorm Wind, Holmes

When
June 9, 3:45 PM CST
Where
Holmes County, 1.27 mi NW of Ponce de Leon
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.733, -85.946

A single tree blew down on Highway 81 near Ponce De Leon with no other wind damage reported in the area. Monetary damage was estimated.

Thunderstorm Wind, Walton

When
June 10, 12:00 PM CST to 12:25 PM CST
Where
Walton County, Mossy Head to De Funiak Springs
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.740, -86.310

Numerous trees were blown down across the western side of the county. Monetary damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376394, 376395, 376396, 376397, 376398, 376399.